Drought, Northern Berkshire
- When
- December 1, 12:00 AM EST to December 16, 11:59 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Abnormally dry conditions across portions of western Massachusetts resulted in the development of severe drought conditions (Severe - D2) across portions of Berkshire County starting on November 12, 2024 and continuing into December. On November 7, 2024, the Massachusetts Executive Office of Energy and Environmental Affairs issued a Level 2 (Significant) drought status for Berkshire County which…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Abnormally dry conditions across portions of western Massachusetts resulted in the development of severe drought conditions (Severe - D2) across portions of Berkshire County starting on November 12, 2024 and continuing into December. On November 7, 2024, the Massachusetts Executive Office of Energy and Environmental Affairs issued a Level 2 (Significant) drought status for Berkshire County which was later upgraded to Level 3 (Critical) on November 19, 2024. Residents, facilities and businesses were urged to aggressively reduce indoor water use. The dry conditions also led to hundreds of small wildfires across the state, some of which occurred in Berkshire County. The Level 3 drought status continued through the month of December with D2 severe drought conditions primarily lasting through the middle of the month in Berkshire County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 30, 9:33 PM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
933 PM EST Sat Nov 30 2024
.SYNOPSIS...
Lake effect snows continue in the western Adirondacks
through the weekend with several inches to multiple feet of snow
expected beneath the most persistent bands north of Route 28 and
west of Route 30. Elsewhere, cold and brisk but largely dry
conditions are expected through the weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Key Message:
- Lake-effect snow continues to impact the western Adirondacks.
Additional accumulations will be north and west of Routes 28
and 30 tonight.
.UPDATE...As of 930 PM EST...Few changes were needed with this
update as the forecast generally remains on track. Clouds have
decreased from the Capital District south and east courtesy of
southwest to westerly winds contributing to downsloping
throughout the Hudson Valley and mid-level moisture remaining
more confined to areas north. Made minor adjustments to
temperatures and sky cover to reflect latest obs, but all else
remains unchanged. Additional details can be found in the
previous discussion below.
.PREVIOUS DISCUSSION...
As of 359 PM EST...Cyclonic flow continues over the Northeast
as a mid and upper level trough is entrenched over eastern
Canada, the Great Lakes Region, Midwest and the Northeast. Lake
effect snow band continues to impact the western Adirondacks.
The Snow Depth change over the past 24 hours at the Old Forge
NYS Mesonet site is 13.0". The band is drifting northward into
tonight as the low-level flow backs slightly. The lake temp is
about 47F in Lake Ontario. Lake to H850/700 Delta T temps remain
18C/28C with moderate to extreme class instability based on
upstream model soundings east of Lake Ontario at KRME. The
inversion remains very high at 10 kft AGL. The low-level flow
backing to southwest/west will allow for the heaviest snow to
fall north of Stillwater Reservoir in the Wilderness tonight. An
additional 3-6" of snow may occur. South of the band snow
amounts will be very light.
Additional light snow showers and flurries may drift in from
lake Ontario moisture. We placed these snow showers and flurries
mainly west of the Capital Region. Any accums will be light.
Lows tonight will be chilly in the teens to lower 20s. Some
single digits are possible in the Catskills. It will be partly
to mostly cloudy in the moist cyclonic flow with cold advection
ongoing.
A Winter Storm Warning remains in effect in northern Herkimer
County for heavy lake-effect accumulations. A Winter Weather
Advisory remains in effect through 7 AM Monday in Hamilton
County for lesser additional accumulations.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Key Message:
- Lake-effect snows shift southward out of the west Adirondacks
into Monday.
Discussion:
The holiday weekend and December opens on a chilly note with
temps close to 10 degrees below normal. The 3-km HRRR and NAM
have the lake effect band start to drift southward off Lake
Ontario in the late morning. The flow becomes more westerly an
additional snowfall accumulations occur along and north of Old
Forge and Route 28. The band should persist into the afternoon
and then start to move southward at night. We kept the head
lines going until Monday morning. Most of the region will be
partly to mostly cloudy with cold and brisk conditions. Highs
will be in the 30-35F range in the valleys, southern Taconics
and northwest CT. Expect brisk west to northwest winds 5-15
mph.
The band is transitory and weakens in extension Sunday night, as
a short-wave moves through to disrupt the band. Additional snow
accumulations will range from 2 to 6 inches across northwest
Hamilton County with totals over multiple days 4-10". Northern
Herkimer County north of Old Forge will vary from 6" to 2 feet
for the event. Lows temps Sunday night will be in the teens.
Mon-Mon night...Will feature a lowering inversion and the low-
level flow being more northwesterly. Some multi-bands will form
over w-central NY and may shift into the western Mohawk Valley,
Schoharie Valley and the northern and eastern Catskills. Some
light snow accums of a a few tenths of an inch to a half an inch
will be possible. Otherwise it will be variable cloudy and cold
with highs close to the NBM values in the 20s to lower 30s over
the higher terrain and mid and upper 30s in the valleys. Cold
and mainly dry conditions Mon night with diminishing lake effect
southwest of the Capital Region with lows mainly in the teens to
lower 20s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Key Message:
- High confidence for below normal temperatures to continue with
additional chances for accumulating snowfall.
The mean mid and upper level trough will remain over southeast
Canada, the Great Lakes Region and Northeast to open the long term.
Low and mid level temp anomalies based on the latest NAEFS will be
-1 to -2 STDEVs below normal. Northwest flow persists with lake
effect snow showers and flurries persisting mainly west of the I-87
corridor. Depending on the trajectory, some light snow accums may
occur over the western Mohawk Valley, Schoharie Valley and northern
Catskills. It will remain chilly with temps close to 10 degrees
below normal with mid 20s to mid 30s for highs and some upper 30s in
the mid Hudson Valley. The mid level trough weakens Tue night into
Wed and the flow become zonal to southwesterly briefly. The lake
effect lifts northward and weakens potentially depositing some light
snow accums for the western Dacks. Ridging may briefly build in
from the south Tue night into early Wed with lows falling into the
teens. Clouds thicken and lower from west to east Wed pm for light
snow to occur ahead of a clipper low and its warm front. The
highest PoPs Tue pm continue to be from the Schoharie Valley and
Saratoga Region westward in the 40-70% range for light snow amounts.
Max temps will be similar to Tue.
Wed night into Thu looks to be the most impactful time for a
widespread light snow effect, but perhaps some moderate amounts for
the western Adirondacks and the western Mohawk Valley where some
south-southwest orographic flow enhancement may occur off the
southern Dacks. The isentropic lift increases, as the clipper
reaches southern Quebec. The closed H500 low remains near the
Quebec/southeast Ontario border. Cyclonic flow persists and PoPs
were raised to 60 to 90% across the forecast area based on the
latest NBM and guidance. The pcpn may diminish across parts of the
area south and east of the Capital Region in the late morning. A
strong cold front may move through during the afternoon with some
heavier snow showers or isolated squalls. Lows will be in the upper
teens to mid 20s over the forecast area. Highs Thu are projected in
the mid 20s to mid 30s over the hills and mtns...and mid 30s to
around 40F in the valley areas.
Thu night strong cold advection occurs over the forecast area. 850
hPa temp anomalies will be -1 to -2 STDEVs colder than normal. The
actual values may fall to -12C to -16C. Lake differential temps
look favorable for more lake effect snow Thu night into Fri. A
shift to multi-bands in northwest flow may occur by Friday. It will
be blustery and cold to close the week with max temps struggling to
get out of the teens and 20s. Wind Chills in the single digits to 10
degrees or so below zero will be possible over the Adirondack Park.
The winds may subside by Saturday, but temps will run 10-15 degrees
or so below normal for early Dec. A few snow showers or flurries
may linger over the western Adirondacks. The CPC Day 8 to 14 Temp
and Pcpn Outlook for eastern NY and western New England is
forecasting below normal temps and near normal pcpn for the 2nd week
of December.
&&
.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Through 00Z Monday...VFR conditions prevail at all terminals
this evening with variable cloud cover across eastern New York
and western New England. VFR conditions will prevail throughout
much of the 00z TAF cycle, with ceilings generally ranging
between 5-15 kft. However, some guidance hints that KGFL and
KPSF could develop MVFR ceilings for a brief time overnight
between 06-10z. Mentioned brief TEMPOs in these TAF groups to
account for the possibility. Otherwise, winds will prevail out
of the southwest to start before gradually backing more towards
the west by the end of the period. Sustained speeds will
generally fall below 10 kt.
Outlook...
Sunday Night Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHSN.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SN.
Wednesday Night: High Operational Impact. Likely SN.
Thursday: Moderate Operational Impact. Breezy. Chance of SHSN.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Storm Warning until 7 AM EST Monday for NYZ032.
Winter Weather Advisory until 7 AM EST Monday for NYZ033.
MA...None.
VT...None.
&&
SYNOPSIS...Wasula
NEAR TERM...Gant/Wasula
SHORT TERM...Wasula
LONG TERM...Wasula
AVIATION...GantHazardous Weather Outlook National Weather Service Albany NY 407 PM EST Sat Nov 30 2024 NYZ032-011200- Northern Herkimer- 407 PM EST Sat Nov 30 2024 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY... This Hazardous Weather Outlook is for northern Herkimer County in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. NYZ033-011200- Hamilton- 407 PM EST Sat Nov 30 2024 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY... This Hazardous Weather Outlook is for Hamilton County in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084- VTZ013>015-011200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Warren-Northern Washington-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 407 PM EST Sat Nov 30 2024 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York excluding the southern Adirondacks and southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2024Every state in 2024This day in weather historyWarnings in Massachusetts, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229644, 1229645.